Jody I think your ostomy nurse was a little confused... it is probably *fungal* and that is caused by having dampness trapped against your skin.
Get a basic anti-fungal powder from the pharmacy, something like this: http://www.walgreens.com/store/c/zeasorb-antifungal-powder/id=prod393159-product Make sure it has the active ingredient "Miconazole Nitrate".
The next time you do a change, sprinkle this powder on the sore skin. Let it sit for about
10 seconds, then gently wipe away the excess with a clean piece of paper towel or tissue. Even if it looks like the powder is gone from your skin, a small amount will stay behind in your pores and that's enough to fight the fungus. If you see improvement the next time you change, it's almost definitely fungal. You should continue using the anti-fungal powder with each change until the skin is healed and back to normal.
There's no need to "crust" with the anti-fungal powder since it's just medication for treating the skin, you don't need the powder to form a physical barrier. You can put friar's or barrier wipes on over it but you don't need to.
The last thing I'd say is that if the irritation is near the edge of the wafer tape, you might try trimming away that part of the wafer tape so that the skin can breathe and it will probably heal up more quickly. In most cases you really don't need all (or even any) of the tape from around the wafer.
dx'ed UC pancolitis 5/12
past meds: asacol hd, VSL#3, apriso, rowasa, xifaxan, 6mp, cortifoam, pentasa, cimzia, canasa, butyrate, flagyl, cipro, prednisone, remicade, methotrexate, cholestyramine, cortenema
current meds: none!
step one: colectomy, end ileo 1/16/13
step two: j-pouch construction, loop ileo 5/1/13
step three: takedown 7/31/13